Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 72, NWS Kansas City, MO

October 8, 2018Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this river flood warning at Oct 8, 2018, 1:20 AM CDT for Jackson County, Missouri; Johnson County, Kansas. It took effect at Oct 8, 2018, 3:49 AM CDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 1:20 AM CDT (06:20 UTC)
In effect from
Oct 8, 2018, 3:49 AM CDT
Expired
Oct 9, 2018, 6:42 AM CDT
In force
27 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blue River near Stanley (STAK1).

Action stage
10 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893080, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

895 
WGUS43 KEAX 080620
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
120 AM CDT Mon Oct 8 2018

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Blue River near Stanley affecting Johnson and Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-090619-
/O.NEW.KEAX.FL.W.0072.181008T0849Z-181009T1142Z/
/STAK1.1.ER.181008T0849Z.181008T1000Z.181008T1142Z.UU/
120 AM CDT Mon Oct 8 2018

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blue River near Stanley.
* until Tuesday morning.
* At  1:00 AM Monday the stage was 9.6 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 16.4 feet by early this morning. The river
  will fall below flood stage by this morning.
* At 16.0 feet...Farmland adjacent to the Blue River floods.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Stanley         16    9.6   Mon 01 AM   16.4 early this morning
     
&&
  
LAT...LON 3883 9469 3885 9463 3880 9463 3879 9467

  

$$
3 follow-up statements
422 
WGUS83 KEAX 081110
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
610 AM CDT Mon Oct 8 2018

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Blue River near Stanley affecting Johnson and Jackson Counties.

  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-091110-
/O.EXT.KEAX.FL.W.0072.000000T0000Z-181009T1506Z/
/STAK1.1.ER.181008T1019Z.181008T1300Z.181008T1506Z.UU/
610 AM CDT Mon Oct 8 2018

The Flood Warning continues for
  The Blue River near Stanley.
* until Tuesday morning.
* At  5:45 AM Monday the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.7 feet by this
  morning. The river will fall below flood stage late this morning.
* At 16.0 feet...Farmland adjacent to the Blue River floods.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Stanley         16   16.2   Mon 06 AM   16.7 this morning
     
&&
  
LAT...LON 3883 9469 3885 9463 3880 9463 3879 9467
 
$$
918 
WGUS83 KEAX 081447
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
947 AM CDT Mon Oct 8 2018

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Blue River near Stanley affecting Johnson and Jackson Counties.

  Blue River at Blue Ridge Boulevard affecting Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-091446-
/O.EXT.KEAX.FL.W.0072.000000T0000Z-181009T1711Z/
/STAK1.1.ER.181008T1019Z.181008T1401Z.181008T1711Z.UU/
947 AM CDT Mon Oct 8 2018

The Flood Warning continues for
  The Blue River near Stanley.
* until Tuesday afternoon.
* At  9:30 AM Monday the stage was 17.3 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.4 feet by late
  this morning. The river will fall below flood stage this afternoon.
* At 16.0 feet...Farmland adjacent to the Blue River floods.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Stanley         16   17.3   Mon 09 AM   17.4 late this morning
     
&&
  
LAT...LON 3883 9469 3885 9463 3880 9463 3879 9467

  

$$

MOC095-091446-
/O.EXT.KEAX.FL.W.0074.000000T0000Z-181009T2230Z/
/KBRM7.1.ER.181008T1145Z.181008T1600Z.181008T2230Z.UU/
947 AM CDT Mon Oct 8 2018

The Flood Warning continues for
  The Blue River at Blue Ridge Boulevard.
* until Tuesday afternoon.
* At  9:00 AM Monday the stage was 36.2 feet.
* Flood stage is 35.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 36.7 feet by late
  this morning. The river will fall below flood stage late this 
  afternoon.
* At 36.5 feet...Red bridge road begins to flood.
* At 36.0 feet...Low-lying apartments along Holmes Road begin to 
  flood.
* At 35.3 feet...Recreation area on the northwest side of the bridge 
  begins to flood.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Blue Ridge Bou  35   36.2   Mon 09 AM   36.7 late this morning
     
&&
  
LAT...LON 3895 9458 3897 9457 3896 9453 3894 9453

$$
968 
WGUS83 KEAX 081911
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
211 PM CDT Mon Oct 8 2018



...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Blue River near Stanley affecting Johnson and Jackson Counties.

  Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-081941-
/O.CAN.KEAX.FL.W.0072.000000T0000Z-181009T1711Z/
/STAK1.1.ER.181008T1019Z.181008T1415Z.181008T1646Z.UU/
211 PM CDT Mon Oct 8 2018

The Flood Warning is cancelled for
  The Blue River near Stanley.
* At  2:01 PM Monday the stage was 12.5 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at 11:46 AM Monday.
* Forecast...The river will continue to fall to  feet by .


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Stanley         16   12.5   Mon 02 PM   11.6 late this afternoon
     
&&
  
LAT...LON 3883 9469 3885 9463 3880 9463 3879 9467

  

$$

KSC091-MOC095-081941-
/O.CAN.KEAX.FL.W.0073.000000T0000Z-181009T1738Z/
/ICLK1.1.ER.181008T0628Z.181008T1130Z.181008T1654Z.NO/
211 PM CDT Mon Oct 8 2018

The Flood Warning is cancelled for
  The Indian Creek at Stateline Rd Leawood.
* At  1:30 PM Monday the stage was 15.6 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at 11:54 AM Monday.
* Forecast...The river will continue to fall to  feet by .


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Stateline Rd L  20   15.6   Mon 01 PM   16.2 late this afternoon
     
&&
  
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 8, 12:06 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 8, 12:06 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1206 AM CDT Mon Oct 8 2018

.Discussion...
Issued at 346 PM CDT SUN OCT 7 2018

A look at satellite, radar, and surface observations shows a very
complicated synoptic pattern over our area, with multiple areas of
forcing and precipitation occurring. An upper level trough still
remains over the SW CONUS, creating large scale southerly flow
over the central plains. A weak warm frontal boundary resides in
central Missouri stacking upward to the north into eastern KS.
Much of the significant rainfall we have seen with this system
have occurred nocturnally when the LLJ is more enhanced with
weakened activity during the day. An area of instability and
MUCAPE over 2000 J/kg over central Missouri has kicked off a few
strong to severe thunderstorms, but this activity is expected to
move east and stay out of our region. The main focus for this
evening will be what occurs as a remnant MCV over eastern Kansas
moves over the weak elevated warm frontal boundary along the KS/MO
border. The RAP/HRRR models both have this feature initialized
and show an intensification of convective activity along the
boundary as the LLJ intensifies due to the low out west deepening
and moving eastward. As this feature pushes north the LLJ will
intensify along the warm frontal boundary as it slowly surges
north, leading to another round of possible training thunderstorms
along a boundary sitting over the northern Metro. CAMs are
indicated a possible 2-3 inches may fall with through tomorrow
morning. Flash flood guidance is less than 1" in places so most
rainfall will become runoff very quickly in these areas. Due to
the possibility of convective storms, with plenty of moisture
available for efficient rainfall and saturated soils, a Flash
Flood Watch has been issued valid this afternoon into tomorrow
morning. The upper level shortwave trough over the southern
Rockies will finally eject into the southern plains Monday forcing
a strong LLJ and WAA to finally force this warm frontal boundary
north. Showers and rainfall may continue in NW Missouri through
the early afternoon but will eventually clear out by the evening.

The shortwave trough will finally start to progress eastward on
Tuesday, but will provide significant lift along a stalled N-S
boundary as it does so. A strong LLJ will develop along this
boundary providing strong isentropic accent over the cold frontal
boundary which will produce high QPF along the boundary from TX up
through MN Tuesday morning. As this front slowly progresses east
into our area flash flooding will likely become a concern due to
very low flash flood guidance that will be in place. WPC excessive
rainfall has also been upgraded to a moderate category for most
of our CWA. The highest rainfall rates will occur Tuesday evening
into Wednesday with and additional 1-2 inches of rainfall
expected along the boundary. Ahead of the front the NAM is
suggesting there may be enough instability to develop pre- frontal
convection which may be strong to severe with a high shear-low
CAPE environment. Any precipitation from this convection would
dramatically effect flash flooding as the front pushes through and
may cause flash flooding on its own. Rivers are already starting
to show minor flooding by Monday, but if current QPF totals are
realized then some moderate to even major flooding may occur as
the water in the basins finally reach the creeks and rivers. Long
term river forecast models are still indicating the Missouri River
may go into moderate or major flood levels starting Thursday and
into the Weekend. This could become a serious impact and is being
watched very closely as this even progresses.

Thursday will be a very nice day behind the front with temperatures
in the 60s and dry weather finally occurring for 24 hours.
Unfortunately a quick moving shortwave trough will bring a short of
precipitation with little QPF expected. High pressure finally pushes
into the area on the weekend with a very autumn feel as low temps
drop into the upper 30s and lower 40s with highs in the 50s. Frost
may be possible Saturday morning so this will need to be monitored
as it would be our first one of the year.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1158 PM CDT SUN OCT 7 2018

Complicated TAF period continues with line of thunderstorms
generally positioned from north-central Missouri extending down
into southeast Kansas and northern Oklahoma. This line continues
to regenerate along an axis of instability with moist airmass
overrunning a warm front. Thunderstorms will produce periods of
heavy that will have MVFR or lower vsby impacts to the terminals.
Heavy rain is expected to last for several hours before decreasing
in intensity after 9Z. Rain should wind down through the morning
with clouds gradually breaking up through 18Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Monday for KSZ057-103>105.

MO...Flash Flood Watch until 7 AM CDT Monday for MOZ013>015-020>023-
     028>030-037-043.

&&

Discussion...Barham
Aviation...PPietrycha
Hazardous weather outlook, Oct 7, 5:21 AM CDT, 19 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
521 AM CDT Sun Oct 7 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
521 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected across the area today through Monday
morning. A few storms could be strong to severe across central MO,
with isolated hail up to one inch possible and isolated wind gusts up
to 60 mph. Localized flash flooding potential is low right now, but
this may increase if heavier rain bands set up over the same areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through Wednesday.
Localized flash flooding is possible across the area, but the main
concern will be in northwest MO and northeast KS. Strong to severe
storms are also possible Monday and Tuesday with hail and winds being
the main concerns. River flooding is also expected later this week, with
our area and areas upstream receiving three to four inches of rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:38 PM CDTAreal Flood AdvisoryEAXCarroll, Cass, Jackson, Johnson, Lafayette, Ray3 hr
Oct 7, 8:40 PM CDTRiver Flood WarningEAXLinn, Livingston6 days
Oct 7, 8:40 PM CDTRiver Flood WarningEAXCarroll, Chariton10 days
Oct 7, 9:50 PM CDTRiver Flood WarningEAXCarroll3 days
Oct 8, 12:19 AM CDTRiver Flood WarningEAXAndrew, Nodaway3 days
Oct 8, 12:19 AM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
Oct 8, 1:01 AM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte9 hr
Oct 8, 1:38 AM CDTRiver Flood WarningEAXJackson29 hr
Oct 8, 2:02 AM CDTRiver Flood WarningEAXJackson32 hr
Oct 8, 3:18 AM CDTRiver Flood WarningEAXBates8 days
Oct 8, 3:56 AM CDTFlood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Cass and 19 more47 hr
Oct 8, 4:30 AM CDTRiver Flood WarningEAXClay, Ray41 hr
Oct 8, 7:03 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more9 hr
Oct 8, 7:06 AM CDTRiver Flood WarningEAXJackson35 hr
Oct 8, 7:47 AM CDTRiver Flood WarningEAXDaviess, Gentry4 days
Oct 8, 8:13 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
Oct 8, 8:40 AM CDTRiver Flood WarningEAXGrundy, Livingston56 hr
Oct 8, 8:44 AM CDTAreal Flood WarningEAXPlatte3 hr
Oct 8, 9:25 AM CDTRiver Flood WarningEAXChariton, Macon36 hr
Oct 8, 9:27 AM CDTRiver Flood WarningEAXBates, Cass, Henry47 hr
Oct 8, 9:58 AM CDTAreal Flood WarningEAXCass, Clay, Jackson, Platte30 hr
Oct 8, 3:49 PM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more24 hr
Oct 8, 4:31 PM CDTSpecial Weather StatementEAXGrundy, Livingston44 min
Oct 8, 4:32 PM CDTSpecial Weather StatementEAXAndrew43 min
Oct 8, 4:33 PM CDTSpecial Weather StatementEAXDeKalb42 min
Oct 8, 4:40 PM CDTTornado WarningEAXAndrew35 min
Oct 8, 5:02 PM CDTSevere Thunderstorm WarningEAXHolt43 min
Oct 8, 5:05 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway, Worth40 min
Oct 8, 5:30 PM CDTSpecial Weather StatementEAXHolt45 min
Oct 8, 5:47 PM CDTSpecial Weather StatementEAXGentry, Worth43 min
Oct 8, 5:51 PM CDTSpecial Weather StatementEAXPutnam39 min
Oct 8, 6:01 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison29 min
Oct 8, 6:06 PM CDTSevere Thunderstorm WarningEAXPutnam24 min
Oct 8, 6:14 PM CDTTornado WarningEAXPutnam31 min
Oct 8, 6:32 PM CDTSpecial Weather StatementEAXHarrison, Worth43 min
Oct 8, 6:45 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer45 min
Oct 8, 6:50 PM CDTAreal Flood WarningEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Harrison and 3 more18 hr
Oct 8, 6:50 PM CDTTornado WarningEAXHarrison, Mercer25 min
Oct 8, 12:58 AM CDTRiver Flood WarningEAXJohnson10 hr
Oct 8, 3:18 AM CDTRiver Flood WarningEAXMiami5 days
Oct 8, 3:18 AM CDTRiver Flood WarningEAXLinn7 days
Oct 8, 5:26 AM CDTAreal Flood AdvisoryEAXLinn4 hr
Oct 8, 9:29 AM CDTRiver Flood WarningEAXAtchison, Leavenworth46 hr

Nearby

River Flood Warnings in Missouri, 2018River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.